Alert archive / Michigan / Tornado Warnings in 1996
Tornado Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Aug 19, 1996, 8:12 PM EDT for Clinton County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1996, 8:12 PM EDT (00:12 UTC)
- Expired
- Aug 19, 1996, 9:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clinton County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 200013 TORGRR MIC037-200115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 812 PM EDT MON AUG 19 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 915 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL LOWER MICHIGAN ...CLINTON COUNTY AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO NEAR PEWAMO. THIS STORM WAS EAST AT 20 MPH...AND WILL AFFECT FOWLER...WESTPHALIA...AND ST JOHNS THROUGH 900 PM. SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF A TORNADO THE SAFEST SHELTER IS IN A BASEMENT. GET UNDER A W:ORKBENCH OR A PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS... PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. BORIS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 19, 2:57 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 19, 2:57 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT MON AUG 19 1996 KGRR WSR-88D SHOWS FIRST WAVE OF PCPN THAT CROSSED FCST AREA THIS MRNG HAS REACHED E CNTRL AND SERN LWR...W/ A SECOND AREA OF TSRA OVER NWRN LWR FROM LDM NWD. ANOTHER ISOLD CELL HAS RECENTLY POPPED UP ARND GRR IN AREA OF LOW LVL CNVRGC. ALSO WATCHING AREA OF CNVTN OVER ERN IA/WRN IL...WHICH IS MVG INTO AREA OF STG 850MB THETA-E ADVTN...INSTABILITY (ADAP LI`S TO -6)...AND PRES FALLS. CLD TOPS ARE BGNG TO WARM ON INITIAL AREA OF CNVTN...BUT APRS AS IF SOME SOME STMS TRYING TO DVLP ALG OUTFLOW BNDRY OUT AHD OF MAIN PCPN AREA. MDLS ARE POINTING TWD 850MB INFLOW TURNING MORE SWLY THIS EVNG W/INCRSG 850MB MSTR/THETA-E ADVCTN...SO THE POTL IS THERE FOR CNVTN DVLPG OVR SRN WI/NRN IL TO REACH WRN LWR THIS EVNG AND MOVE ACRS FCST AREA. LINGERING INSTABILTY COMBINED W/MSTR CNVRGC/THETA-E ADVCTN/WAA COULD ALSO ALLOW SOME SHRA/TSRA TO DVLP OVRNGT...SO IN ALL THINK SCTD POPS SHUD WORK IN MOST AREAS. ETA/NGM BRING NXT COLD FRONT INTO WRN LWR TUES MRNG ALTHO BEST DYNAMICS LIFT N OF LK SUPERIOR. STILL W/HIGH SFC DWPTS...WK S/WV TROF SWINGING ACRS LWR MI...AND LI`S ARND -4 XPCT SCTD SHRA/TSRA ONCE AGAIN ON TUESDAY...THO PCPN CHCS WILL END FROM W TO E DURNG THE AFTN AS THE FRONT PASSES AND DRIER AIR BGNS TO ADVECT IN. XPCT MORE CLNDS ACRS NWRN 1/2 OF CWA TNGT/TUESDAY AS FLOW BCMS WRLY/SWRLY AND PULLS SOME OF THE LOW CLDS IN FROM WI. MORE SUdNSHINE OVR SERN 1/2 OF CWA SHUD WARM THINGS UP NICELY TUESDAY AFTN. GRR EB 068/082 0154X LAN TB 068/086 0145X BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:32 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 28 min |
| Aug 20, 4:36 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 39 min |
| Aug 20, 1:53 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| Aug 20, 2:20 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 25 min |
| Aug 20, 4:06 PM EDT | Severe Thunderstorm Warning | GRR | Branch, Hillsdale | 54 min |
Nearby
Tornado Warnings in Michigan, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.